Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 12, NWS Albany, NY

June 11, 2005Ulster County, New York

NWS Albany, NY issued this flash flood warning at Jun 11, 2005, 1:53 PM EDT for Ulster County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 1:53 PM EDT (17:53 UTC)
Expired
Jun 11, 2005, 6:00 PM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Ulster County, NY

The radar

The Albany radar (KENX), 72 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 111757
FFWALY
NYC111-112200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
153 PM EDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ULSTER COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 600 PM EDT

* AT 152 PM EDT...A SPOTTER REPORTED NEARLY 2 INCHES OF RAIN IN ABOUT
  AN HOUR AND 10 MINUTES AT WEST SHOKAN.  SLOW MOVING STORMS WILL CONTINUE
  TO AFFECT THE AREA. PLACES AFFECTED INCLUDE WEST SHOKAN...BRODHEAD...
  WINCHELL AND PEEKAMOOSE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KENNETH L WILSON CAMPGROUND.

ADDITIONAL RAINFALL AMOUNTS OF AT LEAST 1 TO 3 INCHES ARE POSSIBLE IN
THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IF YOU ARE 
IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4204 7433 4186 7437 4183 7414 4203 7414

$$
2 follow-up statements
000 
WGUS71 KALY 111959
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
354 PM EDT SAT JUN 11 2005

NYC111-112200-
ULSTER NY-
354 PM EDT SAT JUN 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM EDT FOR CENTRAL
ULSTER COUNTY...

A TRAINED WEATHER SPOTTER IN WEST SHOKAN REPORTED 2.6 INCHES OF RAIN 
IN A THUNDERSTORM THIS AFTERNOON...AND RADAR INDICATED UP TO THREE 
AND A HALF INCHES OF RAIN MAY HAVE FALLEN.  THUNDERSTORMS WILL MOVE 
BACK INTO THE CENTRAL ULSTER COUNTY AREA BETWEEN 4 PM AND 6 PM.

OTHER SLOW MOVING THUNDERSTORMS HAVE DEVELOPED ACROSS THE COUNTY AND 
WERE PRODUCING TORRENTIAL RAIN. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENNETH L
WILSON CAMPGROUND AND WEST SHOKAN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4204 7433 4186 7437 4183 7414 4203 7414

$$
000 
WGUS71 KALY 112202
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
600 PM EDT SAT JUN 11 2005

NYC111-112230-
ULSTER NY-
600 PM EDT SAT JUN 11 2005

...THE FLASH FLOOD WARNING UNTIL 600 PM EDT FOR CENTRAL ULSTER 
COUNTY HAS EXPIRED...

VERY HEAVY RAIN THAT FELL OVER THE REGION THIS AFTERNOON HAS 
DIMINISHED.

LAT...LON 4204 7433 4186 7437 4183 7414 4203 7414

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 10:15 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 11, 10:15 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1015 AM EDT SAT JUN 11 2005

.UPDATE...NOT MUCH CHANGE TO PREVIOUS FORECAST...MAINLY REMOVED
MORNING WORDING.  DID  UP TEMPS IN SUNNIER AREAS A FEW DEGREES.  12Z
SOUNDING ANALYSIS INDICATES SBCAPE ABOUT 2000 J/KG AND MLCAPE 1350
J/KG WITH P-H20 1.73.  THATS DOWN FROM 2.23 ON 00Z SOUNDING.  WINDS
FIELDS QUITE WEAK. WE MAY GET A COUPLE OF PULSE SEVERE STORMS BUT
DONT SEE ORGANIZED SEVERE WEATHER.  ENOUGH MOISTURE THAT LOCALIZED
FLOODING WILL HAVE TO BE WATCHED.

&&

PREVIOUS

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...

LITTLE CHANGE IN THE SYNOPTIC PATTERN FROM WHAT OCCURRED THE LAST
COUPLE OF DAYS...AND LITTLE CHANGE IS INDICATED FOR THE NEXT SEVERAL
DAYS.  A WARM HUMID AIR MASS WILL BE IN THE COUNTY WARNING AREA INTO
AT LEAST THE FIRST FEW DAYS OF THE COMING WEEK.  SEVERAL FORECAST
MODELS WERE EXAMINED IN DETAIL IN AN EFFORT TO FIND A FOCUSING
MECHANISM FOR THUNDERSTORMS.  ANY KICKERS WERE SUBTLE...AND AS ONE
MIGHT EXPECT WITH SUCH SUBTLETIES THERE WERE BIG DIFFERENCES FROM
MODEL TO MODEL.  THE ONE RELATIVE CERTAINTY IS THAT THE CONVECTIVE
AVAILABLE POTENTIAL ENERGY IS...AND WILL CONTINUE TO BE HIGH.  THE
FORECAST WIND IS RELATIVELY LIGHT THROUGH A DEEP LAYER OF THE
ATMOSPHERE...AND WITH TOTAL PRECIPITABLE WATER FORECAST TO BE JUST
SHY OF 2 INCHES IN MUCH OF THE REGION...IT IS LIKELY THAT VERY HEAVY
RAINFALL WILL OCCUR IN ISOLATED AREAS.  WE DID NOT CONTINUE THE
FLASH FLOOD WATCH TODAY AS IT WAS ALL BUT IMPOSSIBLE TO SPECIFY ANY
PARTICULAR AREA AS HAVING A THREAT HIGH ENOUGH TO JUSTIFY A FLOOD
WATCH.  THE SEVERE STORMS PREDICTION CENTER HAS INDICATED THE
POSSIBILITY THAT A FEW THUNDERSTORMS WILL REACH SEVERE CRITERIA FROM
ABOUT THE MOHAWK VALLEY EASTWARD INTO SOUTHERN VERMONT.  THE THREAT
IS FROM DAMAGING WIND...WIND ASSOCIATED WITH OUTFLOW AIR FROM THE
HEAVY RAINFALL IN THE THUNDERSTORM CELLS.  SUCH THUNDERSTORMS ARE
OFTEN TERMED PULSERS.  HOWEVER...NO ORGANIZED THUNDERSTORMS ARE
ANTICIPATED.

ANY THUNDERSTORMS ARE LIKELY TO CONTINUE INTO EARLY TONIGHT...BUT
SHOULD QUICKLY DIE OUT AS THEIR SUNLIT FUEL WILL NO LONGER BE
PRESENT.  ON SUNDAY...THE WIND FIELD IS INDICATED BE JUST A TAD
STRONGER THAN TODAY.  THERE APPEARS TO BE A WEAK VORTICITY MAXIMUM
MOVING INTO THE REGION FROM PENNSYLVANIA AND THE SOUTHERN TIER
REGION OF NEW YORK...WHICH MAY RESULT IN MORE WIDESPREAD
THUNDERSTORMS THAT MAY OCCUR EARLIER IN THE DAY THAN WHAT IS
EXPECTED TO TODAY.  EVEN SO...THE FORECAST MODELS INDICATE ANY
VORTICITY MAXIMUM IS SUBTLE...SO THERE IS A DEGREE OF UNCERTAINTY
REGARDING THIS ANALYSIS.  THE VORTICITY FEATURE WILL BE EAST OF THE
REGION BY SUNDAY NIGHT...AND TAKING INTO ACCOUNT THE LACK OF SOLAR
ENERGY...IT IS LIKELY THAT THE CHANCE OF RAINFALL WILL BE
DIMINISHING SUNDAY NIGHT.

THE MAXIMUM AND MINIMUM TEMPERATURES WERE DERIVED BY BLENDING
GUIDANCE FROM THE NORTH AMERICAN MESOSCALE MODEL AND THE AVIATION
MODEL.  EXCEPT FOR THE POSSIBILITY OF BRIEF STRONG GUSTY WIND IN
THUNDERSTORMS...SURFACE WIND WILL BE LIGHT TODAY THROUGH SUNDAY
NIGHT.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...

LITTLE CHANGE IS INDICATED BY THE AVIATION OR CANADIAN GLOBAL MODELS
DURING THIS PERIOD...SO WE CONTINUED WITH THE PREVIOUS FORECAST FOR
MONDAY THROUGH WEDNESDAY...WITH ONLY SOME MINOR TWEAKS BASED UPON
THE LATEST TEMPERATURE AND PROBABILITY GUIDANCE.
&&

.AVIATION...
FOG...LOCALLY DENSE THIS MORNING...WILL REDUCE VISIBILITIES TO
BETWEEN 4SM AND 5SM WITH LOCAL 1/4SM POSSIBLE. BY 12Z VFR CONDITIONS
WILL TAKE HOLD WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THIS
AFTERNOON AND THIS EVENING. WINDS WILL BE MAINLY LIGHT AND VARIABLE
THIS MORNING WITH SOUTH TO SOUTHWEST WINDS 5 TO 8 KTS THIS AFTERNOON.

&&

.FIRE WEATHER...
RH RECOVERY OVERNIGHT NEARLY 100 PERCENT AND WITH ANOTHER HUMID DAY
ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. FIRE WEATHER THREAT
MINIMAL. MINIMUM RH VALUES TODAY 50 TO 70 PERCENT WITH RH RECOVERY
AGAIN TONIGHT 90 TO 100 PERCENT.

&&

.HYDROLOGY...
ANOTHER DAY WITH SCATTERED SHOWERS AND THUNDERSTORMS. SOME
THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND ISOLATED QPF AMOUNTS OF
2 TO 3+ INCHES. SLOW MOVING CELLS AND TRAINING OF CELLS EXPECTED
WITH MAIN FOCUS ON CREEKS AND STREAMS AS WELL AS URBAN AREAS.
MAINSTEM RIVERS NOT EXPECTED TO EXPERIENCE MUCH OF A PROBLEM. THIS
PATTERN WILL CONTINUE INTO EARLY NEXT WEEK. ANY AREAS WHICH RECEIVE
THE HEAVY RAIN ON CONSECUTIVE DAYS WILL LIKELY EXPERIENCE FLOODING.
SARATOGA COUNTY ESPECIALLY PRONE AS FAIRLY WIDESPREAD 1.5 TO 2.5
INCHES FELL ACROSS SOUTHERN PART OF COUNTY ON FRIDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
Hazardous weather outlook, Jun 11, 5:00 AM EDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
500 AM EDT SAT JUN 11 2005

NYZ032-033-038>043-048>050-082>084-VTZ013>015-121100-
BENNINGTON VT-EASTERN SCHENECTADY NY-EASTERN WINDHAM VT-HAMILTON NY-
MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN SARATOGA NY-NORTHERN WARREN NY-NORTHERN WASHINGTON NY-
SOUTHEAST WARREN NY-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-WESTERN SCHENECTADY NY-
WESTERN WINDHAM VT-
500 AM EDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REGION FROM THE MOHAWK
VALLEY AND SOUTHERN ADIRONDACKS TO SOUTHERN VERMONT...INCLUDING
SARATOGA AND SCHENECTADY COUNTIES.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON.  A FEW
THUNDERSTORMS MAY BE SEVERE CONTAINING DAMAGING WIND GUSTS IN EXCESS
OF 58 MILES AN HOUR.  THUNDERSTORMS MAY HAVE VERY HEAVY RAINFALL.
THE THUNDERSTORMS WILL RANDOMLY OCCUR AS THERE IS NO APPARENT WEATHER
SYSTEM TO FOCUS THE STORMS IN A PARTICULAR LOCATION.  THE
THUNDERSTORMS WILL MOVE SLOWLY FROM WEST TO EAST AT 10 TO 15 MILES AN
HOUR.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY MONDAY TUESDAY AND
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY. PLEASE SEND
RAINFALL REPORTS OF ONE AND A HALF INCHES OR MORE TO THE NATIONAL
WEATHER SERVICE.

CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-121100-
EASTERN ALBANY NY-EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-
EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN ULSTER NY-
NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-SCHOHARIE NY-
SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-WESTERN ALBANY NY-
WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-WESTERN GREENE NY-
WESTERN RENSSELAER NY-WESTERN ULSTER NY-
500 AM EDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CATSKILL MOUNTAIN REGION
EASTWARD THROUGH THE HUDSON VALLEY AND CAPITAL DISTRICT INTO
BERKSHIRE COUNTY MASSACHUSETTS AND LITCHFIELD COUNTY CONNECTICUT.

.DAY ONE...

SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR TODAY.  SOME OF THESE
THUNDERSTORMS MAY CONTAIN VERY HEAVY RAINFALL AND BRIEFLY GUSTY WIND.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY MONDAY TUESDAY AND
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE SEND RAINFALL
REPORTS OF ONE AND A HALF INCHES OR MORE TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Jun 11, 1:44 PM EDT, 9 minutes before
NYZ063-111815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT SAT JUN 11 2005

NYZ063-111815-

...A THUNDERSTORM WITH VERY HEAVY RAIN CONTINUES IN CENTRAL ULSTER
COUNTY...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS LOCATED NEAR
OLIVEBRIDGE...OR ABOUT 12 MILES WEST OF KINGSTON. THIS STORM WAS
NEARLY STATIONARY. RAINFALL MAY EXCEED TWO INCHES WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
WEST SHOKAN BY 215 PM EDT

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.